New Mexico, 2022

Heavy Snow in New Mexico, February 2 to 3, 2022

February 2 to 3, 2022 · NWS EPZ · 4 events in 4 counties and zones

An upper low was moving across the Southern Rockies with a back door cold front moving in from the northeast into Otero County. Snow started the evening of the 2nd and continued into the morning of the 3rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving across the Southern Rockies with a back door cold front moving in from the northeast into Otero County. Snow started the evening of the 2nd and continued into the morning of the 3rd. Snowfall amounts of up to 16 inches were reported in the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 2, 2:39 PM MST, 21 minutes earlier.

Area forecast discussion, Feb 2, 2:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
239 PM MST Wed Feb 2 2022

.SYNOPSIS...
Winter weather is expected this evening and overnight with the
passage of a strong backdoor cold front. Temperatures will drop
well below seasonal averages behind this system. We will have
snow showers across the area. Heavy snow is likely over the
Sacramento Mountains and portions of Hudspeth county this evening.
Light to moderate snow showers are likely across the lowlands
along and east of the Rio Grande Valley. Areas west of the Rio
Grande have a chance for light snow showers. Very cold
temperatures are expected to continue this weekend. Although
conditions will be mostly dry.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight through Thursday...
Current satellite imagery shows a potent vort max moving through
Phoenix right now (~20Z). This is the energy that will eventually
combine with the cold air (currently knocking at the doorstep)
tonight and produce rains changing to snows.

A few showers are developing around the area this afternoon thanks
to the lift/divergence aloft due to the southwest flow, approaching
vort max, and left exit region of a 500 mb jet streak. Vort
advection will increase through the overnight hours, as the cold
front to the east surges west thanks to the decoupling of the
atmosphere and lightening of westerly flow. This front will provide
plenty of frontogenetic lift, especially across the Sacs.
Additionally, the dendritic growth zone will be plenty saturated
with lift. All of these features, coupled with the approaching vort
aloft, will result in heavy snow across this region, with light to
moderate snows from the Rio Grande Valley and on eastward. However,
the timing of the cold air is still key. There are indications in
the observations/mesoanalysis data, in addition to our own local
conceptual model/model biases, that this cold air will arrive a
little faster than previously thought. Some of the shorter range
data is hinting at this possibility. For one, the colder air to our
north and east is a little colder than some models suggest. And, as
is typical for shallow cold air masses (see just about a year ago on
Vtines day) they typically move faster than what models indicate,
and during the overnight hours. Looks as though the cold air will
approach El Paso between 06 and 09Z, which is a few hours quicker
generally. Nevertheless, we're still expecting around 1 to 3 inches
across the Rio Grande Valley, a little more in the Tularosa Basin (2
to 4" based on GEFS plumes and a few of the short range guidance), 3
to 5" in Hudspeth county and 6 to 12" across the Sacs. But a little
more can be expected if the colder air is a few hrs faster. The one
additional caveat in the forecast, especially for the Sacs, is the
potential for very high snow to liquid ratios, with temperatures in
the teens and 20s, at least, with heavy snowfall. That would turn
0.8" of QPF into the 12" range easily, and potentially more if
closer to 1" of QPF falls. Right now, staying put with winter
weather advisories for the Rio Grande and Tularosa Basin, and
warnings for east of there, with dangerous driving conditions due
to the low visibility and slick roadways.

By the predawn hours, snow will be continuing, but the trough axis
(and hence lift) along with most of the moisture will be quickly
exiting. So by the mid morning to midday hours, just a few snow
showers will linger through the afternoon. Still, the morning
commute will be slicey and dicey to say the least with the potential
for icy roads (any rain prior to the cold air will freeze) and
snowy, slippery conditions. Very cold temperatures are expected on
Thursday, with low 30s and 20s most of the day, with light to mildly
breezy winds making it feel much colder, especially early Thursday.
Wind chill values will be below zero across area mtns and the single
digits to low teens in the lowlands at times.

&&
35

.LONG TERM...Friday Night through Tuesday Night...
Snow showers will be mostly done by Friday evening. The HREF
members keep a slight chance over the Gila region and the
Sacramento Mountains as we may still have some lingering snow showers
overnight. However, snow accumulations should be under an inch as
the upper trough leaves the area. Anyways, we are going to remain
in a northerly flow at the surface and aloft, so very cold air
will continue to advect to the south. Thus, morning low
temperatures on Friday will be very cold for February, around 10
to 25 degrees below normal. Wind chills will be in the lower teens
and single digits, especially in the far eastern portions of the
CWA. There is a possibility for a wind chill advisory on Thursday
night through Friday morning for portions of Hudspeth County and
the Otero Mesa. Temperatures on Friday afternoon will continue to
be cold, but the latest GEFS plumes and MOS guidance is
indicating temps above freezing for a few hours. However, it will
be very hard to reach 40F in the lowlands, except for areas west
of the Continental Divide including western Grant and Hidalgo
Counties. Afternoon highs will be 20 to 30 degrees below normal.
The mountains remain below freezing through Saturday afternoon.

By Saturday, the upper trough will be east of our region, but we
remain under a northerly flow. Thus, temperatures will warm up
slightly, but will remain well below normal. Morning lows will be
in the teens areawide. At least, wind chills will be slightly
warmer in the upper single digits and teens. The 850 mb temps
with the GFS and the ECMWF indicate above freezing temperatures
by the afternoon hours around 3-5 C. Thus, Saturday high's will
be in the 40s for the lowlands.

Another backdoor cold front and upper trough aloft arrives on
Sunday. But not as potent as the previous one. This system is
mostly dry, so we may only have a few snow showers over area
mountains due to orographic enhancement. Regardless, snow amounts
will be very light, if any on Sunday evening and night in the Gila
region and the Sacs. Once this upper system leaves the area, weak
ridging aloft will take place. This will lead to a slow warm up
trend for the Borderland, but we will remain with temperatures
below normal through Tuesday.

&&
29

.AVIATION...18Z TAF CYCLE...
Breezy winds and VFR conditions most locations through this
afternoon, exception being the Sacramento mtns with -SN. -SHRA
increase in coverage after 00Z, with TAF locations either BCMG
VCSH, -SHRA. CIGS drop to OVC050 between 00 and 03Z, then
OVC015-030 between 06 and 09Z and any -SHRA chances to -SN as a
cold front moves in from the east. Winds become breezy during this
time, 10-15G20-25KTs, direction 010-060. VIS will decrease as
well, especially in any SN at KELP. Precipitation mostly
diminishes by the end of the TAF period.

&&
35

.FIRE WEATHER...
A cold front and upper level storm system will combine tonight to
produce rain changing to snow along and east of the Rio Grande
Valley. We are expecting heavy snows in the Sacramento mtns (6 to
10" with isolated higher amounts) and light to moderate snow along
the Rio Grande Valley (1 to 3") and eastward (3 to 5"). Most of the
precipitation will wrap up by the mid morning hours but a few
lingering snow showers will remain. Temperatures will be 20 to 35
degrees below avg on Thursday with Poor ventilation and min RH
greater then 30% all areas. Mainly dry conditions are expected
Friday through the weekend with a slow warming trend (50 in the
lowlands and near 30 across the mtns). No significant weather
features anticipated to impact the region into the early portions of
next week as temperatures warm a few more degrees.

A mix of Poor to Good ventilation is expected through this weekend
with minimum humidity in the 20 to 30% range mainly, and higher in
the Sacramento mtns.

&&
35

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 22  35  18  39 /  60  30   0   0
Sierra Blanca           15  27  13  31 /  70  50   0   0
Las Cruces              21  33  16  39 /  40  30   0   0
Alamogordo              16  33  10  35 /  70  50   0   0
Cloudcroft               3  15   6  20 /  90  50  10   0
Truth or Consequences   17  31  15  39 /  30  20   0   0
Silver City             18  34  16  39 /  40  10  10   0
Deming                  19  35  17  39 /  30  20   0   0
Lordsburg               16  41  19  41 /  30  10   0   0
West El Paso Metro      22  36  20  38 /  50  30   0   0
Dell City               13  28   9  34 /  80  50   0   0
Fort Hancock            19  36  16  39 /  60  50   0   0
Loma Linda              15  26  12  31 /  70  40   0   0
Fabens                  21  36  17  39 /  60  40   0   0
Santa Teresa            20  34  18  37 /  50  30   0   0
White Sands HQ          22  33  17  36 /  60  40   0   0
Jornada Range           19  33  14  36 /  40  40   0   0
Hatch                   18  36  16  40 /  30  30   0   0
Columbus                23  37  19  39 /  20  20   0   0
Orogrande               18  33  13  35 /  70  40   0   0
Mayhill                  2  22   3  30 /  90  40  10   0
Mescalero                2  23   6  29 /  90  50   0   0
Timberon                 4  22   6  27 /  90  50   0   0
Winston                  5  32   7  38 /  40  20  10   0
Hillsboro               14  33  15  38 /  30  20  10   0
Spaceport               12  34  14  38 /  40  30   0   0
Lake Roberts            11  35  13  40 /  50  20  20   0
Hurley                  12  33  12  38 /  30  10   0   0
Cliff                    8  44  14  48 /  40  10   0   0
Mule Creek              15  38  18  43 /  30   0   0   0
Faywood                 14  33  16  36 /  30  20  10   0
Animas                  17  43  19  41 /  20  10   0   0
Hachita                 20  40  17  39 /  30  10   0   0
Antelope Wells          20  42  19  39 /  20  10   0   0
Cloverdale              20  40  21  36 /  30  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 8 PM this evening to 11 AM MST
     Thursday for NMZ410-411-413.

     Winter Storm Warning from 8 PM this evening to 11 AM MST
     Thursday for NMZ417.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Thursday for NMZ409-412.

     Winter Storm Warning from 5 PM this afternoon to 11 AM MST
     Thursday for NMZ414>416.

TX...Winter Weather Advisory from 8 PM this evening to 11 AM MST
     Thursday for TXZ418-419-423-424.

     Winter Storm Warning from 8 PM this evening to 11 AM MST
     Thursday for TXZ420>422.

&&

35-Delizio/29-Crespo
Hazardous weather outlook, Feb 2, 5:41 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
541 AM MST Wed Feb 2 2022

NMZ401>413-TXZ418-419-423-424-031245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
541 AM MST Wed Feb 2 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
We will see a chance for light rain showers today, then tonight a
strong cold front will move through the area. The front will help
change the rain over to snow. Snowfall totals of 1 to 3 inches for
locations east of the Rio Grande will be possible. Icy and snow
covered roads could produce some hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The snow will taper off late Thursday afternoon, but very cold air
will settle into the region. Most mountain and some lowland
locations will remain below freezing through Saturday afternoon.
The weekend will be dry but with below average high temperatures.
We will continue to see dry conditions with below average high
temperatures for the start of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

NMZ414>416-031245-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
541 AM MST Wed Feb 2 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight
We will see off and on light snow showers today with less than one
inch of accumulation. Then tonight a strong cold front will move
across the area to help generate snows, heavy at times. Snowfall
totals of 6 to 10 inches will be possible along with cold
temperatures and below 0 wind chills. Travel will become difficult
tonight in the Sacramento Mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The snow will taper off late Thursday afternoon, but very cold air
will settle into the region. Many locations will remain below
freezing through Saturday afternoon. The weekend will be dry but
with below average high temperatures. We will continue to see dry
conditions with below average high temperatures for the start of
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

NMZ417-TXZ420>422-031245-
Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
541 AM MST Wed Feb 2 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight
We will see occasional rain showers this afternoon, but then a
strong cold front will move across the area this evening and
transition the rain over to snow. We could see 3 to 5 inches of
snow. Icy and snow packed roads could produce some hazardous
driving conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The snow will taper off late Thursday afternoon, but very cold
air will settle into the region. Most mountain and some lowland
locations will remain below freezing through Saturday afternoon.
The weekend will be dry but with below average high temperatures.
We will continue to see dry conditions with below average high
temperatures for the start of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sacramento Mountains Above 7500 Feet

When
February 2, 3:00 PM MST to February 3, 8:00 AM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
County Official
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Total snowfall around Cloudcroft was a consistent 9 inches with 8 inches at Sunspot.

Heavy Snow, East Slopes Sacramento Mountains Below 7500 Feet

When
February 2, 3:00 PM MST to February 3, 8:00 AM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 5.5 inches of snow about 3 miles west-northwest of Mayhill.

Heavy Snow, West Slopes Sacramento Mountains Below 7500 Feet

When
February 2, 3:00 PM MST to February 3, 10:00 AM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Public
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A report of 16 inches was reported 5 miles south-southeast of High Rolls.

Heavy Snow, Central Tularosa Basin

When
February 2, 6:00 PM MST to February 3, 8:00 AM MST
Where
Central Tularosa Basin forecast zone
Reported by
Trained Spotter

A spotter reported 4 inches of snow 2 miles north-northeast of Boles Acres.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010063, 1010064, 1010067, 1010070.